Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 51, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2016, 8:31 PM CDT for 4 counties in Illinois; Jefferson County, Saint Louis County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2016, 8:31 PM CDT (01:31 UTC)
- Expired
- Apr 30, 2016, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clinton County, IL, Monroe County, IL, Saint Clair County, IL, Washington County, IL, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 9:04 PM CDT | HAIL 0.75 | Shiloh, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
557
WUUS53 KLSX 010131
SVRLSX
ILC027-133-163-189-MOC099-189-010215-
/O.NEW.KLSX.SV.W.0051.160501T0131Z-160501T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT SAT APR 30 2016
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
SOUTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
ST. CLAIR COUNTY IN SOUTHWESTERN ILLINOIS...
MONROE COUNTY IN SOUTHWESTERN ILLINOIS...
SOUTH CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
NORTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 915 PM CDT
* AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUPO...MOVING
EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...O'FALLON...EAST ST. LOUIS...ARNOLD...FAIRVIEW HEIGHTS...
CAHOKIA...SWANSEA...SHILOH...WATERLOO...COLUMBIA...MASCOUTAH...PEVELY...
CENTREVILLE...FREEBURG...DUPO...MILLSTADT...RED BUD...HERCULANEUM...NEW
BADEN AND SCOTT AFB.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 34 AND 41.
INTERSTATE 55 IN MISSOURI BETWEEN EXITS 180 AND 187.
THIS ALSO INCLUDES GOV. DUNKLIN'S GRAVE HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3822 8986 3822 9004 3828 9047 3854 9027
3853 9025 3860 9019 3849 8943
TIME...MOT...LOC 0130Z 291DEG 10KT 3849 9018
HAIL...1.00IN
WIND...<50MPH
$$
GKS2 follow-up statements
874
WWUS53 KLSX 010158
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT SAT APR 30 2016
MOC099-189-010207-
/O.CAN.KLSX.SV.W.0051.000000T0000Z-160501T0215Z/
ST. LOUIS MO-JEFFERSON MO-
858 PM CDT SAT APR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ST. LOUIS AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN ILLINOIS.
LAT...LON 3822 8986 3822 9004 3827 9037 3829 9037
3859 9011 3849 8943
TIME...MOT...LOC 0157Z 282DEG 31KT 3849 8987
$$
ILC027-133-163-189-010215-
/O.CON.KLSX.SV.W.0051.000000T0000Z-160501T0215Z/
WASHINGTON IL-CLINTON IL-ST. CLAIR IL-MONROE IL-
858 PM CDT SAT APR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN WASHINGTON...SOUTHWESTERN CLINTON...ST. CLAIR AND
CENTRAL MONROE COUNTIES...
AT 857 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCOTT AFB...
MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...O'FALLON...FAIRVIEW HEIGHTS...CAHOKIA...SWANSEA...SHILOH...
WATERLOO...COLUMBIA...MASCOUTAH...CENTREVILLE...FREEBURG...MILLSTADT...RED
BUD...NEW BADEN...SCOTT AFB...SMITHTON...NEW ATHENS...ALORTON...OKAWVILLE
AND VALMEYER.
THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 34 AND 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3822 8986 3822 9004 3827 9037 3829 9037
3859 9011 3849 8943
TIME...MOT...LOC 0157Z 282DEG 31KT 3849 8987
HAIL...1.00IN
WIND...<50MPH
$$
GKS542
WWUS53 KLSX 010216
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 PM CDT SAT APR 30 2016
ILC027-133-163-189-010226-
/O.EXP.KLSX.SV.W.0051.000000T0000Z-160501T0215Z/
WASHINGTON IL-CLINTON IL-ST. CLAIR IL-MONROE IL-
916 PM CDT SAT APR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
SOUTHWESTERN CLINTON...ST. CLAIR AND CENTRAL MONROE COUNTIES HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN ILLINOIS.
LAT...LON 3822 8986 3822 9004 3827 9037 3829 9037
3859 9011 3849 8943
TIME...MOT...LOC 0212Z 291DEG 10KT 3849 8987
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:40 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 30, 5:40 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 540 PM CDT SAT APR 30 2016 .SHORT TERM... (Through Late Tonight) Issued at 314 PM CDT Sat Apr 30 2016 There remains the potential for a few severe thunderstorms to develop late this afternoon and early this evening along and south of a warm front that lies from west northwest to east southeast across the area. Clearing over western Missouri has allowed SBCAPEs to climb into the 1000-2000+ J/kg range. The RAP still suggests this instability will move eastward into east central and southeast MO as well as southern IL by late this afternoon and this evening. Deep layer shear still support organized severe thunderstorms capable of producing some severe sized hail and locally damaging winds. The experimental HRRR reflectivity suggests that these storms will move out of the CWA by mid evening. MOS guidance also suggest there may be some patchy fog developing after midnight across the area. Britt .LONG TERM... (Sunday through Next Saturday) Issued at 314 PM CDT Sat Apr 30 2016 (Sunday through Tuesday) Upper low will move across Iowa on Sunday bringing a weak shortwave trough across the area. Will keep chance of showers and isolated thunderstorms going along and north of I-70 as it passes through. Sunday night still looks mainly dry before both the GFS/ECMWF brings another shortwave trough through the area on Monday. Will go with just a slight chance of showers across much of the area with this trough. Northwesterly upper flow will set up over the area by Tuesday with westerly surface winds, so will keep with a dry forecast. Temperatures will be slightly cooler on Sunday, and then even cooler on Monday as cold air advects into the area under cloudy skies. Temperatures should begin to moderate on Tuesday ahead of a cold front as winds turn out of the west. (Wednesday through Saturday) Highly amplified upper flow will continue during the middle and end of the next week as an omega block sets up over North America. We will stay under northwesterly flow aloft during most of this period with the upper ridge of the omega block approaching from the west by Saturday. GFS and ECMWF are in decent agreement that a cold front will move through the area on Wednesday with just a slight chance of showers. Temperatures behind the front will be near normal with 850mb temperatures in the 5-10C range until they begin to warm up by next Saturday. Britt && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 456 PM CDT Sat Apr 30 2016 Cold front extends from a surface low between COU and UIN southwest through southwestern AR. Scattered thunderstorms have developed just ahead of the surface low and trailing cold front late this afternoon. Thunderstorms will move through UIN and the St Louis metro area until about 02Z Sunday. Surface winds will become wly in the St Louis metro area later tonight after passage of the cold front, albeit quite weak. With light surface winds patchy fog should develop late tonight, along with stratus also possible at UIN. Scattered-broken diurnal cumulus clouds should develop late Sunday morning and afternoon with widely scattered showers possible in UIN during the afternoon ahead of an upper level disturbance. Surface winds should be mainly w-nwly on Sunday with a surface ridge building into the area from the Plains. Specifics for KSTL: Thunderstorms can be expected in STL until about 02Z this evening. Sly surface wind will veer around to a wly direction later tonight, albeit quite weak. Light fog can be expected late tonight and early Sunday morning. Scattered to broken diurnal cumulus clouds will develop late Sunday morning and afternoon with a w-nwly surface wind. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 30, 3:30 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT SAT APR 30 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 330 PM CDT SAT APR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. BRITT
In the hours before
Local storm report, Apr 30, 7:58 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL PONTOON BEACH 38.73N 90.05W
04/30/2016 M1.00 INCH MADISON IL BROADCAST MEDIA
NEAR THE INTERSECTION OF IL ROUTES 162 AND 111.
COVERING THE GROUND.
&&
BRITTLocal storm report, Apr 30, 8:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL COLLINSVILLE 38.68N 90.00W
04/30/2016 M1.00 INCH MADISON IL TRAINED SPOTTER
&&
FGLASSLocal storm report, Apr 30, 8:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL CASEYVILLE 38.63N 90.03W
04/30/2016 M1.00 INCH ST. CLAIR IL TRAINED SPOTTER
&&
CARNEYLocal storm report, Apr 30, 8:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL FAIRMONT CITY 38.65N 90.10W
04/30/2016 M2.00 INCH ST. CLAIR IL PUBLIC
SOCIAL MEDIA REPORT
&&
BRITTLocal storm report, Apr 30, 8:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 1 SW PONTOON BEACH 38.72N 90.06W
04/30/2016 M1.75 INCH MADISON IL TRAINED SPOTTER
&&
FGLASSLocal storm report, Apr 30, 8:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL COLUMBIA 38.46N 90.23W
04/30/2016 M0.70 INCH MONROE IL TRAINED SPOTTER
&&
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:25 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 50 min |
| Apr 30, 7:43 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 47 min |
| Apr 30, 8:09 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Saint Clair | 51 min |
| Apr 30, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 50 min |
| Apr 30, 9:56 PM CDT | Areal Flood Advisory | LSX | Monroe | 3 hr |
| May 1, 6:39 PM CDT | Special Weather Statement | LSX | Fayette | 51 min |
| May 1, 6:58 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 29 min |
| Apr 30, 7:02 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis | 43 min |
| Apr 30, 7:41 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 49 min |
| Apr 30, 8:34 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.